Hi there! While water is crucial during tx as the meds dehydrate you I don't think that would cause a rise in bilirubin. I am not a doctor just a fellow patient.
I remember that before I treated my liver enzymes were only slightly elevated, during tx they went up quite a bit. I think this is just what happens on tx. I don't think it is anything to worry about.
Even after tx when my enzymes tripled, the doctor told me not to worry about it, he said they would normalize over time.
What did your doctor say?
I found on tx that I would focus on any change in any number. My doctor would look at the overall picture and would not worry about small changes in one number or another.
Take care, drink as much water as you can, if you don't like water, try flavored water or clear fluids. You don't want to get dehydrated as that can cause more discomfort
Thanks for your response. Did you attain SVR? I hope you did.
I haven't talked to my doctor about it yet.
My Bilrubin was 2 (a week prior 2 starting treatment), went down to 0.77 after first week. This made me very happy. However it has risen to 1.24 ( upper limit is 1.20).
Thank you Dee. Your experience that liver enzymes can go up during treatment helped.
I have my 4 week test coming up in 2 weeks. I was worried that I would not attain RVR after seeing this report.
You are correct, though, we tend to focus too much on small changes during treatment.
Hi there, yes I did attain SVR and am now cured.
I know how scary it can be, there are many people that can sympathize as well. I think while on tx we begin to look at every number and can get scared. Like I said, my doctor finally told me to stop worrying about every change, he was looking over every one of my tests and if there was a problem he would call me.
He said he looked at the entire picture not just one change. The tx is gong through the liver and at times it can put pressure on the liver, just try to keep drinking the water. I know it is a simple thing but it is very important.
Hang in there, it does get better and you will see a light at the end of the tunnel.
You are doing really well, try to take comfort in that fact that you are doing well.
Please keep in touch.
"Does this mean, the medicines are not working as well."
No, it does not mean the medicines are not working. See explanations below.
"Did anyone experience this on treatment?"
Yes, many people do get elevated bilirubin because Ribavirin causes hemolytic anemia. See explanation below.
"I am not drinking as much water as is suggetsed. Can this cause the bilrubin level to increase?"
The water does help to keep the kidneys functioning properly and to get rid of waste and toxins so one does need to drink as much water as is recommended. The increase in bilirubin is due to the breakdown of red blood cells. See explanations below.
Bilirubin is not a liver enzyme. Bilirubin is a result of the breakdown of red blood cells.
Ribavirin causes hemolytic anemia (a destruction of the red blood cells). If your Hemoglobin/Hematocrit are dropping, the hemolytic anemia can cause the bilirubin to rise. Your doctor will be keeping an eye on the bilirubin levels to be sure they do not go too high.
"A bilirubin test measures the amount of bilirubin in a blood sample. Bilirubin is a brownish yellow substance found in bile. It is produced when the liver breaks down old red blood cells."
"Elevations of bilirubin usually are an indication of hemolysis caused by the ribavirin and usually are concomitant with drops in the Hematocrit. "
"The most frequent side effect of ribavirin is hemolytic anemia, which occurs in up to one-third of patients. Ribavirin causes hemolysis because ribavirin triphosphate is concentrated by erythrocytes. ..... During treatment with ribavirin, bilirubin and uric acid levels increase in about 10%–25% of patients. These side effects disappear 4–7 weeks after discontinuation of therapy."
One other site which lists the side effects of treatment:
"Hepatic side effects have included ..... Hyperbilirubinemia (in association with hemolysis; up to 14%), .....
"Changes in laboratory values during treatment with ribavirin capsules/oral solution in combination with peginterferon alfa-2b or interferon alfa-2b have included increased total bilirubin (1.5 to 3 mg/dL: up to 32%; 3.1 to 6 mg/dL: up to 3%; 6.1 to 12 mg/dL: up to 0.4%) "
Best of luck on your treatment.